Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 182, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2020, 10:30 PM MDT for Dunn County, Morton County, Stark County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2020, 10:30 PM MDT (04:30 UTC)
- Expired
- Jul 12, 2020, 11:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Morton County, ND, Stark County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 10:30 PM MDT | HAIL 0.88 | 3 Nnw Dickinson, ND | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -408 J/kg
- Mixed-layer LCL
- 2215 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
471
WUUS53 KBIS 130430
SVRBIS
NDC025-059-089-130530-
/O.NEW.KBIS.SV.W.0182.200713T0430Z-200713T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
1130 PM CDT Sun Jul 12 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Dunn County in southwestern North Dakota...
Western Morton County in south central North Dakota...
Northeastern Stark County in southwestern North Dakota...
* Until 1230 AM CDT/1130 PM MDT/.
* At 1130 PM CDT/1030 PM MDT/, a severe thunderstorm was located over
Dickinson, moving east at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dickinson, Richardton, Gladstone, Taylor, Marshall, Hirschville and
Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Bismarck.
&&
LAT...LON 4697 10288 4719 10223 4703 10214 4698 10214
4698 10212 4682 10203 4680 10281
TIME...MOT...LOC 0430Z 253DEG 32KT 4691 10274
HAIL...1.50IN
WIND...60MPH
$$
Dorn1 follow-up statement
633
WWUS53 KBIS 130444
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
1144 PM CDT Sun Jul 12 2020
NDC025-059-089-130530-
/O.CON.KBIS.SV.W.0182.000000T0000Z-200713T0530Z/
Dunn ND-Morton ND-Stark ND-
1144 PM CDT Sun Jul 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM
CDT/1130 PM MDT/ FOR SOUTHEASTERN DUNN...WESTERN MORTON AND
NORTHEASTERN STARK COUNTIES...
At 1144 PM CDT/1044 PM MDT/, a severe thunderstorm was located 9
miles north of Taylor, or 17 miles northeast of Dickinson, moving
northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dickinson, Richardton, Gladstone, Taylor, Marshall, Hirschville and
Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.
&&
LAT...LON 4697 10288 4719 10223 4703 10214 4698 10214
4698 10212 4682 10203 4680 10281
TIME...MOT...LOC 0444Z 241DEG 40KT 4703 10249
HAIL...1.75IN
WIND...60MPH
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:59 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 12, 8:59 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Bismarck ND Issued by National Weather Service Grand Forks ND 959 PM CDT Sun Jul 12 2020 .UPDATE... Issued at 954 PM CDT Sun Jul 12 2020 A few storms did get going east of Williston in area of max CAPE and on southern end of bettern bulk shear that was in eastern Saskatchewan. These storms are moving east-northeast and will run out of the instability axis and loose their severity but they could persist as weaker t-storms/showers into the overnight toward the Turtle Mountains/Minot area. A few high based showers tried to get going in SW ND east of Bowman and SE of Dickinson, but they have nearly dissipated. Question overnight will be short wave seen in central Montana. This is progged to move ENE into west central ND overnight and increase coverage of showers and t-storms. Severe wx is not anticipated, and short range CAM models have been a bit poor of late in showing coverage. But see no reason to not continue with the 30-40 type pops WC into central/NC ND overnight. && .SHORT TERM...(This evening through Monday) Issued at 425 PM CDT Sun Jul 12 2020 The main concern for the short term period is chances for thunderstorms this evening through Monday afternoon. Severe storms are possible in the northwest this evening. An upper level ridge is located over the Northern Plains early this afternoon, with upstream longwave troughing over western Canada. A surface trough/dryline oriented north-to-south has developed across eastern Montana into south central Saskatchewan in response to these eastward-shifting synoptic features, and a mid level shortwave is trailing the surface boundary along the Canadian border. CAMs are in good agreement that convective initiation will occur along the low level convergence zone in southern Saskatchewan/far northeast Montana late this afternoon, where mid level forcing is greater and convective inhibition is weaker, but still somewhat present. The air mass to the east of the trough is forecast to contain 2000-3000 J/kg CAPE in the presence of 40-50 kts 0-6 km bulk shear. With shear vectors oriented parallel to the boundary and a lack of strong upper level forcing, discrete supercells appear to be the favored storm mode. The most plausible outcome is for one or two supercells to move east-southeast from far northeast Montana/far southeast Saskatchewan into the northwest corner of the state early this evening, although a couple CAMs do keep storms completely in Canada. Large hail and strong winds will be the main hazards, but it does appear there will be a window of opportunity for a tornado threat as storms move into an environment with strong low level SRH (greater than 150 m2/s2 in the 0-500 m layer) and bulk shear (approaching 30 kts in the 0-1 km layer). These storms are forecast to weaken with the loss of diurnal heating as they move into north central North Dakota. Farther to the south, while the environment is supportive of severe storms, convective initiation during the late afternoon/ evening seems more unlikely due to stronger capping and weaker mid level forcing. Later tonight, as synoptic scale features continue to slowly migrate eastward, the nocturnal LLJ will increase with the strongest WAA/moisture transport focused south and west of the Missouri River. Overnight shower and thunderstorm development in this area appears likely as greater mid level support also encroaches the area. What is more uncertain is the intensity of overnight convection. While the forecast amount of MUCAPE and effective bulk shear are sufficient for severe storms, there are concerns on whether air parcels will be able to ingest this environment given the presence of modest to strong EML capping, which appears to mainly be driven by the juxtaposition of the low level thermal ridge and moisture transport. If CIN sufficiently erodes for more robust convection, large hail would be the main threat. Scattered showers and thunderstorms will likely continue Monday morning ahead of a deepening shortwave trough over northern Montana/ southwest Saskatchewan. While much of this activity will likely clear the area by Monday afternoon, there are two areas where redevelopment of storms will be possible. The first is from the Devils Lake Basin into the James River Valley. This area has a much lower probability of redevelopment as it is farther away from stronger forcing mechanisms, but also a much higher threat ceiling. The second area 1s across the north where strong cyclonic shear will likely lead to the development of isolated to scattered thunderstorms. The threat for severe weather in this area is marginal at best, mainly due to lack of strong instability and boundary foyer moisture. Thunderstorms should dissipate Monday evening with the loss of diurnal healing. Some models bring sub-severe convection in South Dakota near the ND/SD border late Monday night. .LONG TERM...(Monday night through Sunday) Issued at 425 PM CDT Sun Jul 12 2020 Near normal temperatures and quieter weather are expected for the long term period, though there will still be a few periods with chances for thunderstorms. Strong cyclonic flow and steep lapse rates may allow isolated to scattered convection to develop Tuesday afternoon. Otherwise, the general trend through the upcoming week is for a transition to quasi-zonal flow. Subtle waves will likely be embedded in the flow, but the predictability of their timing, placement, and intensity is very low. The deterministic ECMWF shows a slightly more amplified height field, and the majority of guidance suggests the building of a thermal ridge later in the week preceding a stronger shortwave trough next weekend. Temperatures will actually start out below normal on Tuesday, with highs in the mid to upper 70s. This will he followed by a warming trend through Friday when above normal highs in the upper 80s to mid 90s are forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 1255 PM CDT Sun Jul 12 2020 There is a chance of thunderstorms in northwest North Dakota this evening. Then later tonight into Monday morning, scattered showers and thunderstorms are likely to develop from southwest into central ND, possibly impacting KDIK, KBIS, and KMOT. Outside of visibility restrictions in heavier showers and storms, VFR conditions are expected through the forecast period. Southerly winds will be stronger over western ND this afternoon, sustained around 15 kts and gusting to 25 kts. Winds will become lighter and variable later tonight and Monday morning.&& .BIS WATCHES/WARNINGS/ADVISORIES... && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Riddle SHORT TERM...Hollan LONG TERM...Hollan AVIATION...Knutsvig
Hazardous weather outlook, Jul 12, 12:00 PM MDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 100 PM CDT Sun Jul 12 2020 NDZ001>003-009>011-131800- Divide-Burke-Renville-Williams-Mountrail-Ward- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of severe thunderstorms this evening, with hail up to golf ball size, damaging winds up to 60 mph, and a tornado or two possible. Chances for thunderstorms will continue overnight. Severe weather is not expected after 10 PM CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms are possible Monday afternoon. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. NDZ004-005-012-013-017>023-025-031>037-040>047-131800- Bottineau-Rolette-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons-Logan- 100 PM CDT Sun Jul 12 2020 /1200 PM MDT Sun Jul 12 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms tonight. A few storms may be strong to severe, with large hail up to quarter size. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-050-051-131800- La Moure-McIntosh-Dickey- 100 PM CDT Sun Jul 12 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible from central into eastern North Dakota Monday morning and afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Local storm report, Jul 12, 8:01 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM HAIL 6 SSW MCGREGOR 48.52N 103.00W
07/12/2020 E1.00 INCH WILLIAMS ND PUBLIC
&&
AESpecial weather statement, Jul 12, 8:51 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
951 PM CDT Sun Jul 12 2020
NDZ003-010-011-130315-
Mountrail ND-Ward ND-Renville ND-
951 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...SOUTHERN
RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES UNTIL 1015 PM CDT...
At 950 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Donnybrook, or 17 miles northeast of Stanley, moving
east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Donnybrook and Coulee.
LAT...LON 4841 10219 4850 10222 4858 10217 4865 10191
4844 10176
TIME...MOT...LOC 0250Z 249DEG 17KT 4848 10210
ConnellyLocal storm report, Jul 12, 9:55 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1055 PM CDT SUN JUL 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 14 NNW AMIDON 46.65N 103.47W
07/12/2020 M0.88 INCH BILLINGS ND TRAINED SPOTTER
&&
AESpecial weather statement, Jul 12, 10:24 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
Issued by National Weather Service Aberdeen SD
1124 PM CDT Sun Jul 12 2020
NDZ018>020-033-034-130515-
Oliver ND-Stark ND-Mercer ND-Morton ND-Dunn ND-
1124 PM CDT Sun Jul 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DUNN...NORTHWESTERN
MORTON...NORTHERN STARK...SOUTHWESTERN OLIVER AND SOUTHWESTERN MERCER
COUNTIES UNTIL 1215 AM CDT/1115 PM MDT/...
At 1124 PM CDT/1024 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Dickinson to near
Gladstone to near Richardton. Movement was northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dickinson, Hebron, Center, Richardton, South Heart, Gladstone,
Taylor, Marshall, Hirschville and Dickinson Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4719 10230 4706 10187 4712 10129 4677 10228
4673 10272 4686 10315
TIME...MOT...LOC 0424Z 241DEG 28KT 4693 10283 4687 10261 4690 10222
DornThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:36 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Williams | 25 min |
| Jul 12, 8:09 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 51 min |
| Jul 12, 8:12 PM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 48 min |
| Jul 12, 8:51 PM MDT | Special Weather Statement | BIS | Renville | 24 min |
| Jul 12, 9:34 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Slope, Stark | 34 min |
| Jul 12, 9:55 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, Renville, Ward | 20 min |
| Jul 12, 10:24 PM MDT | Special Weather Statement | BIS | Stark | 51 min |
| Jul 12, 10:28 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 62 min |
| Jul 12, 10:32 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 43 min |
| Jul 12, 10:59 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Morton, Oliver, Stark | 61 min |
| Jul 12, 11:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, Stark | 55 min |
| Jul 12, 11:24 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 66 min |
| Jul 12, 11:53 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Stark | 38 min |
| Jul 13, 12:03 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail | 42 min |
| Jul 13, 12:40 AM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Mercer, Sheridan, Ward | 41 min |
| Jul 13, 1:45 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 45 min |
| Jul 13, 2:29 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Stark | 46 min |
| Jul 13, 2:50 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Oliver | 40 min |
| Jul 13, 3:13 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Oliver | 23 min |
| Jul 13, 7:54 AM MDT | Special Weather Statement | BIS | McLean | 51 min |
| Jul 13, 9:57 AM MDT | Special Weather Statement | BIS | Pierce | 48 min |
| Jul 13, 10:23 AM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 24 min |
| Jul 13, 10:43 AM MDT | Special Weather Statement | BIS | Pierce | 32 min |
| Jul 13, 10:48 AM MDT | Severe Thunderstorm Warning | BIS | Pierce, Rolette | 57 min |
| Jul 13, 11:42 AM MDT | Special Weather Statement | BIS | Pierce | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.